Anemia-like shortness of breath?

Question

Hi, I have HCV and am having some disagreement with my doc. I am on Rebetrol 800 with Peg Interferon. My current hemoglobin is 10.8. Many days I cannot get out of bed except to use the bathroom. Then I go right back to sleep. I sleep probably 18-20 hours per day.

My doc does not think this is anemia related. He thinks I am depressed. He says that anemia is like an exertion related phenomenon, like being short of breath. I feel sure this is being caused by Rebetrol because once when I stopped the Rebetrol the symptoms went away.

Can anemia cause my symptoms?

Thanks

Answer

Hello,

Thanks for writing. Combination therapy for HCV with Rebetrol and Peg Interferon is a common cause of anemia. I don't' know if you are a man or woman, but either way, you are definitely anemic. The normal range of hemoglobin is 14-18 g/dL for men and 12-16 g/dL for women. The symptoms of anemia can include exercise intolerance and shortness of breath on exertion, as your doctor suggests. However, the most common symptom is fatigue. Other symptoms could include rapid heartbeat, paleness, headaches, decreased sex drive, and inability to concentrate.

Can depression cause fatigue? Yes, it can. However, the cause of fatigue is often multifactorial, which means more than one condition could be contributing simultaneously. I certainly believe your anemia could be (and probably is) a significant component of your extreme tiredness.

The treatment of choice for this type of drug-induced anemia is Procrit. Procrit is a medication that stimulates your body to make new red blood cells. It's self-administered once per week by a small injection. It is highly effective and has an excellent safety track record.

Talk to your doctor again. If he/she is not willing to work with you, I'd suggest you search for a more compassionate and competent physician.

Certainly search for and treat other causes of fatigue, but there is not doubt you would benefit from treatment of your anemia right away. Remind your doctor to check your iron stores and provide iron supplementation as needed as you begin your Procrit therapy.

Write back and let us know how you are doing.

Good luck.

Dr. Bob